Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 262, NWS Birmingham, AL

June 4, 2001Bibb County, Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 4, 2001, 1:58 PM CDT for Bibb County, Chilton County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 4, 2001, 1:58 PM CDT (18:58 UTC)
Expired
Jun 4, 2001, 2:45 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bibb County, AL, Chilton County, AL

The radar

The Birmingham radar (KBMX), 34 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 041858
SVRBHM
ALC007-021-041945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
158 PM CDT MON JUN 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIBB COUNTY IN ALABAMA
  CHILTON COUNTY IN ALABAMA

* UNTIL 245 PM CDT

* AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MAPLESVILLE...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...THORSBY AND
JEMISON.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3285 8707 3272 8692 3296 8659 3307 8687

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:50 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 4, 10:50 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1050 AM CDT MON JUN 04 2001

RETREATING BOUNDARY...WARM FRONT...WAS LOCATED OVER NORTHEAST
ALABAMA...SOUTHWEST OF CHATTANOOGA.  EXPECT THIS BOUNDARY TO
CONTINUE TO RETREAT NORTH OF THE AREA BY THIS AFTERNOON.  A THERMAL
GRADIENT HAS SET UP THIS MORNING FROM ABOUT SUMTER COUNTY TO LEE
COUNTY...WHERE THICKER CLOUDS TO THE NORTH WERE KEEPING TEMPS
SLIGHTLY LOWER THAN TO THE SOUTH.  AIRMASS REMAINS VERY HUMID AND
UNSTABLE...AND SOUTHERLY FLOW TODAY SHOULD INCREASE PRECIPITABLE
WATER VALUES.  A FEW THUNDERSTORMS HAVE ALREADY DEVELOPED NORTH OF
MOBILE BAY...WHILE A FEW SHOWERS HAVE JUST FORMED OVER WEST-CENTRAL
ALABAMA.  LIFTED INDICES WERE ALREADY RUNNING AROUND -8 OVER WHERE
CONVECTION HAS FORMED.  EXPECT LIFTED INDICES TO APPROACH -11 LATER
THIS AFTERNOON...SO SOME OF THE THUNDERSTORMS THIS AFTERNOON WILL
BE INTENSE AT TIMES.  EXPECT AFTERNOON CAPES AROUND V4000 J/KG.  WET
MICROBURST POTENTIAL APPEARS TO BE HIGHEST AT BHM AND MGM.  PLAN TO
BUMP POPS UP SLIGHTLY FOR THIS AFTERNOON AT MOST AREAS.  (70)

.BHM...NONE.

In the hours before

Special weather statement, Jun 4, 11:30 AM CDT, 2 hours 28 minutes before
ALZ001>038-040>050-050000-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 AM CDT MON JUN 4 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A VERY MOIST AND UNSTABLE ATMOSPHERE WILL BE IN PLACE ACROSS THE
STATE TODAY. WITH TEMPERATURES RISING TO NEAR 90 DEGREES...SCATTERED
TO OCCASIONALLY NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE
REGION. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE MARGINAL
SIZED HAIL AND STRONG DAMAGING WINDS. AN AREA SOUTH OF A LINE FROM
HAMILTON TO TALLADEGA TO AUBURN SEEM TO HAVE THE GREATEST THREAT OF
STRONG TO SEVERE STORMS...WITH THE ENTIRE STATE SUSCEPTIBLE TO
STRONG THUNDERSTORMS.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY TODAY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 3,
BIRMINGHAM IS 4,
MONTGOMERY IS 5,

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WET MICROnBURST
SEE OUR WEBSITE AT HTTP://WWW.SRH.NOAA.GOV/BMX

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:08 PM CDTSevere Thunderstorm WarningBMXAutauga37 min
Jun 4, 2:09 PM CDTSevere Thunderstorm WarningBMXPerry51 min
Jun 4, 2:44 PM CDTSevere Thunderstorm WarningBMXAutauga46 min
Jun 4, 3:13 PM CDTSevere Thunderstorm WarningBMXMontgomery47 min
Jun 4, 3:23 PM CDTSevere Thunderstorm WarningBMXElmore52 min
Jun 4, 4:28 PM CDTSevere Thunderstorm WarningBMXMarion32 min
Jun 4, 5:14 PM CDTSevere Thunderstorm WarningBMXLauderdale31 min
Jun 4, 5:43 PM CDTSevere Thunderstorm WarningBMXLimestone, Madison, Morgan32 min
Jun 4, 6:17 PM CDTSevere Thunderstorm WarningBMXMadison28 min
Jun 4, 6:36 PM CDTSevere Thunderstorm WarningBMXJackson39 min
Jun 4, 6:43 PM CDTSevere Thunderstorm WarningBMXMadison32 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.